Alert archive / Washington / Special Weather Statements in 2021
Special Weather Statement, NWS Spokane, WA
NWS Spokane, WA issued this special weather statement at Jul 31, 2021, 6:41 PM PDT for Garfield County, Washington; Latah County, Idaho. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2021, 6:41 PM PDT (01:41 UTC)
- Expired
- Jul 31, 2021, 7:30 PM PDT
- In force
- 49 min
- Issued by
- NWS Spokane, WA
Counties Latah County, ID, Garfield County, WA
The radar
The Spokane radar (KOTX), 135 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 1.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 265 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 3497 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
421
WWUS86 KOTX 010141
SPSOTX
Special Weather Statement
National Weather Service Spokane WA
641 PM PDT Sat Jul 31 2021
IDZ003-004-026-WAZ031>033-010230-
Central Panhandle Mountains ID-Lewiston Area ID-Idaho Palouse ID-
Northeast Blue Mountains WA-Washington Palouse WA-
Lower Garfield and Asotin Counties WA-
641 PM PDT Sat Jul 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR LATAH...NORTHERN NEZ PERCE...
GARFIELD...SOUTHEASTERN WHITMAN AND NORTHWESTERN ASOTIN COUNTIES
UNTIL 730 PM PDT...
At 641 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Kendrick to near Clarkston to
13 miles south of Pomeroy. Movement was northwest at 15 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Lewiston, Pullman, Moscow, Clarkston, Pomeroy, Genesee, Troy,
Juliaetta, Deary, Kendrick, Clarkston Heights-Vineland, West
Clarkston-Highland, Albion, Colton, Uniontown, Spalding, Dodge,
Southwick, Almota and Mayview.
LAT...LON 4626 11762 4633 11762 4634 11768 4647 11774
4647 11786 4660 11785 4684 11729 4697 11649
4664 11636 4662 11645 4653 11645 4641 11692
4619 11754
TIME...MOT...LOC 0141Z 148DEG 13KT 4660 11649 4647 11698 4628 11750
$$
TWWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this special weather statement went out at Jul 31, 4:07 PM PDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jul 31, 4:07 PM PDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
407 PM PDT Sat Jul 31 2021
.SYNOPSIS...
Changes are on the way for tonight and Sunday with an increased
chance for showers and thunderstorms. Some storms on Sunday may
produce torrential rain and flash flooding in the Cascades and
south Idaho Panhandle. On Monday thunderstorm chances will shift
to mainly the Idaho Panhandle. Hot weather is forecast Tuesday and
Wednesday with another round of showers and thunderstorms possible
on Thursday.
&&
.DISCUSSION...
...Flash Flood Watch issued for the Cascades and the south Idaho
Panhandle on Sunday...
Tonight through Sunday night: Hot and dry weather continues but
changes are on the way! A surface low over SE Washingtin is aiding
in producing some breezy winds this afternoon as northerly winds
channel down the Okanogan Valley and Purcell Trench in North
Idaho. This is leading to elevated fire weather conditions with
triple digit heat, and relative humidity in the teens. Several
area wildfires are being pick up on radar.
Meanwhile, an upper level ridge centered along the Rocky Mountain
Divide is drawing up monsoonal moisture from the south into
Oregon and up into the Cascades. A wave over south Central Oregon
will lift north tonight into Sunday bringing an increase chance
for showers and thunderstorms. Initially ahead of this wave the
NAM is picking up on an area of instability on the north side of
the surface low from the Central Panhandle Mountains into the
Upper Basin and generates elevated convection this evening from
the northern Palouse and Spokane area westward to the Waterville
Plateau. Given that there is some cumulus developing on satellite
this afternoon where the NAM depicts convective development and
given the steep lapse rates and increased monsoonal moisture a
slight chance of evening thunderstorms has been added to the
forecast for these areas. Should any storms develop they would be
elevated in nature producing gusty outflow winds. Speaking of
gusty outflow winds, models also show a south to north outflow
boundary propagating north this evening from convection over NE
Oregon with 30-40 MPH wind gusts possible over SE Washington,
Palouse, LC Valley, and Camas Prairie.
Then overnight into Sunday as the mid level wave tracks through a
broader chance for showers and thunderstorms is expected. Given
near record precipitable water values have issued a Flash Flood
Watch for the areas where deterministic and CAM's models show the
best potential for stronger convection. One being in the Cascades
beginning Sunday morning and continuing into the afternoon, and
the other over the south Idaho Panhandle. Storms will be capable
of producing torrential rain which may lead to flash flooding
especially over and near burn scars. JW
Monday through Saturday: The thunderstorms and associated heavy
rain in the Panhandle on Sunday night lingers into Monday. The
atmosphere remains moist and unstable in this region with
precipitable water still around an inch. So heavy downpours on
Monday are still possible in the Panhandle and extreme northeastern
Washington. The rest of eastern WA should dry out on Monday. Since
we really aren't bringing in any cooler air in the wake of the
Sunday storms, all of the cooling on Sunday is due to clouds and
showers. As such, once things clear out on Monday, central WA
heats right back up to near triple digits.
By Tuesday, everyone heats back up into the 90s and lower 100s and
this persists into Wednesday. In the wake of the weekend rain, dew
points will be in the 50s in many places, which will make things a
little more humid during the day and we won't cool off as well at
night.
For Thursday, things continue to look interesting. A stalled low
off the CA coast is still forecast to move onshore and through
Oregon, possibly reaching our area Thursday afternoon. The
strength of this wave along with its negative-tilt orientation is
a good pattern for severe thunderstorms. Right now, the track of
the wave would favor storms for southeast WA and the Panhandle,
but this will likely adjust as we get closer to this event.
Something to stay tuned for.
Big changes then take place for Friday and the weekend. A large,
deep low pressure system is actually forecast to move onshore and
into our area. The cluster analysis still shows this isn't a slam
dunk, with a number of the ensemble members willing to commit to
this solution, preferring to keep the low offshore (as has been
common this summer). No matter what the case, temperatures will
be cooler next weekend with a threat of rain showers. RJ
&&
.AVIATION...
00Z TAFS: A weather system moving north tonight into Sunday
morning will bring an increasing chance for showers and a few
thunderstorms. Didn't put thunder in the TAF's with most of the
CAM's models showing lightning isolated in areal coverage.
Convection will likely lead to gusty outflow winds making the wind
forecast a very low confidence forecast over the next 24 hours.
Torrential rain is also expected with thunderstorms. Stronger
storms may impact the Lewiston area late Sunday afternoon. JW
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 73 89 66 92 65 96 / 20 30 20 20 0 0
Coeur d'Alene 71 89 65 90 61 95 / 20 30 30 20 10 0
Pullman 69 87 59 89 57 93 / 30 50 20 10 0 0
Lewiston 77 94 72 98 70 102 / 30 50 30 20 0 0
Colville 69 89 57 92 54 96 / 10 40 30 30 10 0
Sandpoint 69 87 63 85 58 91 / 10 30 50 40 10 0
Kellogg 71 90 67 86 65 92 / 20 40 70 30 10 0
Moses Lake 76 91 66 96 63 97 / 30 40 10 10 0 0
Wenatchee 77 91 74 98 72 99 / 30 40 10 0 0 10
Omak 78 89 69 97 67 99 / 20 50 20 10 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Excessive Heat Warning until 8 PM PDT this evening for Central
Panhandle Mountains-Coeur d'Alene Area-Idaho Palouse-Lewis
and Southern Nez Perce Counties-Lewiston Area-Northern
Panhandle.
Flash Flood Watch from Sunday afternoon through late Sunday
night for Central Panhandle Mountains-Idaho Palouse-Lewis
and Southern Nez Perce Counties-Lewiston Area.
WA...Excessive Heat Warning until 8 PM PDT this evening for East
Slopes Northern Cascades-Lower Garfield and Asotin Counties-
Moses Lake Area-Northeast Blue Mountains-Northeast
Mountains-Okanogan Highlands-Okanogan Valley-Spokane Area-
Upper Columbia Basin-Washington Palouse-Waterville Plateau-
Wenatchee Area.
Flash Flood Watch from Sunday morning through Sunday afternoon
for East Slopes Northern Cascades-Okanogan Highlands-
Okanogan Valley-Upper Columbia Basin-Wenatchee Area.
&&Hazardous weather outlook, Jul 31, 4:59 AM PDT, 13 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Spokane WA 459 AM PDT Sat Jul 31 2021 IDZ001>004-026-027-WAZ031>038-041>044-011200- Northern Panhandle-Coeur d'Alene Area-Idaho Palouse- Central Panhandle Mountains-Lewiston Area- Lewis and Southern Nez Perce Counties-Northeast Blue Mountains- Lower Garfield and Asotin Counties-Washington Palouse- Moses Lake Area-Upper Columbia Basin-Spokane Area- Northeast Mountains-Okanogan Highlands-Wenatchee Area- East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau- 459 AM PDT Sat Jul 31 2021 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho...Central Washington...East Central Washington...North Central Washington...Northeast Washington and Southeast Washington. .DAY ONE...TODAY AND TONIGHT Widespread triple digit temperatures today and warm overnight lows leading to excessive heat warning. Heat related illnesses may result for those spending time outdoors or those who do not have access to air conditioning. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Isolated Thunderstorms expected Sunday and Monday bringing lightning and brief heavy downpours.
In the hours before
Special weather statement, Jul 31, 5:59 PM PDT, 42 minutes before
Special Weather Statement
National Weather Service Spokane WA
559 PM PDT Sat Jul 31 2021
IDZ026-027-WAZ031-032-010145-
Lewiston Area ID-Lewis and Southern Nez Perce Counties ID-
Northeast Blue Mountains WA-Lower Garfield and Asotin Counties WA-
559 PM PDT Sat Jul 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NEZ PERCE...SOUTH
CENTRAL GARFIELD AND ASOTIN COUNTIES UNTIL 645 PM PDT...
At 558 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Paradise, or 21 miles south of Lewiston, moving
northwest at 20 mph.
Winds in excess of 45 mph will be possible with this storm.
Locations impacted include...
Asotin, Anatone, Cloverland, Rogersburg, Wickiup Campground, Jerry,
Misery Spring Campground and Spruce Spring Campground.
LAT...LON 4600 11740 4622 11760 4633 11729 4635 11700
4607 11690 4599 11689 4599 11738
TIME...MOT...LOC 0058Z 150DEG 19KT 4609 11710
TWSpecial weather statement, Jul 31, 6:41 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Spokane WA
641 PM PDT Sat Jul 31 2021
IDZ003-004-026-WAZ031>033-010230-
Central Panhandle Mountains ID-Lewiston Area ID-Idaho Palouse ID-
Northeast Blue Mountains WA-Washington Palouse WA-
Lower Garfield and Asotin Counties WA-
641 PM PDT Sat Jul 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR LATAH...NORTHERN NEZ PERCE...
GARFIELD...SOUTHEASTERN WHITMAN AND NORTHWESTERN ASOTIN COUNTIES
UNTIL 730 PM PDT...
At 641 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Kendrick to near Clarkston to
13 miles south of Pomeroy. Movement was northwest at 15 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Lewiston, Pullman, Moscow, Clarkston, Pomeroy, Genesee, Troy,
Juliaetta, Deary, Kendrick, Clarkston Heights-Vineland, West
Clarkston-Highland, Albion, Colton, Uniontown, Spalding, Dodge,
Southwick, Almota and Mayview.
LAT...LON 4626 11762 4633 11762 4634 11768 4647 11774
4647 11786 4660 11785 4684 11729 4697 11649
4664 11636 4662 11645 4653 11645 4641 11692
4619 11754
TIME...MOT...LOC 0141Z 148DEG 13KT 4660 11649 4647 11698 4628 11750
TWThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 5:59 PM PDT | Special Weather Statement | OTX | Asotin | 46 min |
| Jul 31, 7:08 PM PDT | Areal Flood Advisory | OTX | Asotin, Garfield, Whitman | 2 hr |
| Jul 31, 8:57 PM PDT | Special Weather Statement | OTX | Spokane | 48 min |
Nearby
Special Weather Statements in Washington, 2021Special Weather Statements in Idaho, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.